Pennsylvania, 2003Flash Flood in Pennsylvania, July 27 to 28, 2003
July 27 to 28, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 1:52 PM EST, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 27, 1:52 PM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT SUN JUL 27 2003
CDFNT WL SAG SWD ACRS CWA TNGT AND INTO NRN WV BY MON MRNG. SFC
DEWPTS AND PW QUITE HIGH ACRS RGN. HV ISSUED FFA FOR FAR NRN ZNS
THRU 10 PM...MAY NEED TO EXPAND WATCH AREA LTR ON.
WL GO WITH LKLY POPS ALL ZNS TNGT...AND KEEP CHC MON ACRS SRN HALF
CWA. FOR MON NGT...CHC ONLY IN FAR SERN ZNS. DRY TUE.
FCSTID = 14
PIT 64 77 59 79 / 60 30 10 10
HLG 65 78 60 80 / 60 30 10 10
MGW 66 78 60 80 / 60 40 30 20
ZZV 66 78 60 80 / 60 40 20 10
PHD 65 77 59 79 / 60 30 10 10
FKL 63 75 56 78 / 60 20 10 10
DUJ 63 75 56 78 / 60 20 10 10
LBE 64 77 59 79 / 60 30 10 10
BTP 63 76 57 79 / 60 20 10 10
IDI 64 76 58 79 / 60 30 10 10
ODM 64 77 55 78 / 60 50 30 20
.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE OHZ041.
SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016.
WV...NONE.
Hazardous weather outlook, Jul 27, 4:00 AM EST, 15 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE REGION.
THE MAIN THREAT FROM THESE STORMS...OCCURRING FROM THIS AFTERNOON
THROUGH TONIGHT...WILL BE DAMAGING WINDS AND HEAVY RAIN AT TIMES
ALONG WITH DANGEROUS LIGHTNING. HAIL IS POSSIBLE.
A FLOOD WATCH MAY HAVE TO BE CONSIDERED LATER TODAY FOR PORTIONS OF
THE REGION. SOME LOCATIONS RECEIVING TWO INCHES OR MORE OF RAIN IN
LESS THAN THREE HOURS CAN GET FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER NETWORK ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 27, 5:56 PM EST, 1 hour 24 minutes before
OHZ039-040-048-280000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 PM EDT SUN JUL 27 2003
...THUNDERSTORMS MOVING ACROSS THE REGION...
AT 6:55 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO THE NORTHERN PORTIONS
OF TUSCARAWAS...COSHOCTON...AND CARROLL COUNTIES. THESE STORMS ARE
MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE ACROSS THE COUNTY
BETWEEN 6:55 PM AND 8:00 PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE NEW
PHILADELPHIA...CARROLLTON AND COSHOCTON. HEAVY RAINFALL WILL ALSO
MAKE TRAVEL DIFFICULT ALONG INTERSTATE 77.
BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.
IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Special weather statement, Jul 27, 6:43 PM EST, 37 minutes before
PAZ021-280045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT SUN JUL 27 2003
...THUNDERSTORMS POISED TO MOVE INTO ALLEGHENY COUNTY...
AT 7:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH BEAVER COUNTY.
THESE STORMS ARE MOVING TO THE SOUTHEAST AT 30 MPH AND WILL MOVE
INTO NORTHWESTERN ALLEGHENY COUNTY AROUND 7:55 PM.
LOCATIONS THAT INITIALLY WILL BE AFFECTED BY THESE STORMS INCLUDE
MOON TOWNSHIP...IMPERIAL...SEWICKLEY...LEETSDALE AND WEXFORD. THE
HEAVY RAIN WILL ALSO MAKE TRAVEL DIFFICULT ALONG INTERSTATE
79...ROUTE 60 AND THE PARKWAY WEST. THESE STORMS WILL AFFECT
CENTRAL AND EASTERN ALLEGHENY COUNTY AROUND 8:30 PM.
BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.
IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Local storm report, Jul 27, 6:49 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
749 PM EDT SUN JUL 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM HILLSVILLE PA FLASH FLOODS
07/27/03 LAWRENCE VARIOUS ROADS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0716 PM PULASKI PA FLASH FLOODS
07/27/03 LAWRENCE NUMEROUS ROADS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0718 PM NEW CASTLE PA FLASH FLOODS
07/27/03 LAWRENCE NUMEROUS ROADS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0720 PM SHENANGO PA FLASH FLOODS
07/27/03 MERCER STREETS FLOODED REPORTED
BY LAW ENFORCEMENT
0730 PM NEW PHILADELPHIA OH WIND DAMAGE
07/27/03 TUSCARAWAS NUMEROUS POWERLINES AND
LARGE TREES DOWN REPORTED
BY EMERGENCY MANAGEMENTSpecial weather statement, Jul 27, 7:02 PM EST, 18 minutes before
PAZ021-280100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT SUN JUL 27 2003
...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...
AT 8:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS MOVING INTO CENTRAL ALLEGHENY COUNTY. THESE STORMS
ARE MOVING SOUTHEAST AT 35 MPH.
LOCATIONS THAT WILL BE AFFECTED ARE PITTSBURGH
...ETNA...MONROEVILLE...WILMERDING...TURTLE CREEK AND WALL. HEAVY
RAIN WILL MAKE TRAVEL DIFFICULT ON THE PARKWAY EAST AND THE TURNPIKE.
BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.
IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Local storm report, Jul 27, 7:10 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
810 PM EDT SUN JUL 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 8 N BROOKVILLE PA FLASH FLOODS
07/27/03 JEFFERSON SMALL STREAMS FLOODING THE
ROADS REPORTED BY SKYWARN
SPOTTERS
0800 PM NEWCASTLE PA FLASH FLOODS
07/27/03 LAWRENCE FLOODING ON SAMPSON ST.
STRANDING MOTORISTS
REPORTED BY LAW ENFORCEMENT
0800 PM 8 N BROOKVILLE PA FLASH FLOODS
07/27/03 JEFFERSON NUMEROUS ROADS FLOODED
REPORTED BY EMERGENCY
MANAGEMENT
0802 PM CLAIRION PA FLASH FLOODS
07/27/03 CLAIRION GLADE RUN RD. FLOODED NEAR
FROG TOWN. OLEAN RD IN FROG
TOWN FLOODED REPORTED BY
LAW ENFORCEMENTSpecial weather statement, Jul 27, 7:14 PM EST, 6 minutes before
PAZ022-023-280115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
814 PM EDT SUN JUL 27 2003
...THUNDERSTORMS MOVING THROUGH THE AREA...
AT 8:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS MOVING THROUGH ARMSTRONG COUNTY INTO INDIANA
COUNTY. THESE STORMS ARE MOVING SOUTHEAST AT 35 MPH.
LOCATIONS THAT WILL BE AFFECTED ARE KITTANNING...ELDERTON...INDIANA
AND CLARKSBURG. HEAVY RAIN MAY MAKE TRAVEL DIFFICULT ALONG ROUTE
422.
BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING. USE CAUTION IF YOU ARE DRIVING AS THERE WILL BE PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITY.
IF YOU EXPERIENCE STORM-RELATED DAMAGE...PLEASE CALL THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Flash Flood, Butler
- When
- July 27, 7:20 PM EST to July 28, 7:00 AM EST
- Where
- Butler County, Harrisville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
Parts of Route 58 closed by flooding. Many other roads and low lying spots flooded, especially in northern part of Butler Co. Continued into the morning of 28th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, July 27, 2003$67 million · 5 events
- Tornado and Flash Flooding in Illinois, July 27, 20032 injured · $15 million · F0 · 15 events
- Lightning Strike in Colorado, July 27, 20031 death · 1 injured · 1 event
- Flooding in Ohio, July 27, 2003$900,000 · 4 events
- Damaging Winds in Ohio, July 27, 2003$378,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Illinois, July 27, 2003$323,000 · 55 kt wind · 12 events
- Flash Flooding and Flooding in Alaska, July 27 to 31, 2003$400,000 · 6 events
- Flash Flood in Pennsylvania, July 27, 2003$150,000 · 1 event
- Damaging Winds in Ohio, July 27, 2003$60,000 · 60 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 27, 2003$57,000 · 1 in hail · 2 events
- Flood in Alaska, July 27 to 29, 2003$50,000 · 1 event
- Flash Flood in Ohio, July 27 to 28, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370252.